First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Tulips Poisoning?

A bright colored member of the lily family, the tulip (Tulipa spp.) contains more than 100 species. Tulips are popular in gardens, grown in the ground or in pots and are also displayed as fresh cut flowers. The tulip bulbs have several glucosides (Tuliposide A and B) that can cause toxicity in your horse. Ingesting any part of the plant can lead to poisoning, though the highest concentration of the alkaloids can be found in the bulb of the plant.

With more than 100 species, the tulip contains several glycosides that can lead to toxicity in your horse when a portion of the plant and/or the bulb is ingested.

Book First Walk Free!

Symptoms of Tulips Poisoning in Horses

Should your horse ingest a part of the tulip itself or its bulb, you may notice the following symptoms:

  • Severe colic
  • An increased pulse and respiration rate
  • Yellowish green liquid diarrhea
  • Jaundice as a result of swelling and obstruction of the bile duct opening
  • A drooping head when standing

Contact dermatitis may also occur in your horse without ingestion of the tulip or its bulb.

Types

Your horse can experience toxicity from ingesting the tulip bulb or a portion of the plant itself. He can also experience contact dermatitis by rubbing up against the tulip, which can lead to a skin rash that may be painful. 

There are other flower bulbs that contain toxins that can impact your horse. These include:

  • The amaryllis bulb, whose toxic component is lycorine
  • The daffodil bulb, whose toxic component is lycorine
  • The narcissus bulb, which has toxic components, such as lycorine and galanthamine
  • The hyacinth bulb, whose toxic component is tuliposide A
  • The onion bulb, whose toxic component is thiosulphate
  • The autumn crocus, who toxic component is colchicine

In these plants, the toxin is present throughout the entire plant, though the concentration tends to be much greater in the bulb.

Causes of Tulips Poisoning in Horses

The glycosides that the tulip produces leads to its toxicity. One of these is tuliposide A, which is also known as Tulipalin A. This glycoside will stop the synthesis of protein in cells. This glycoside is found in the entire plant, however, its highest concentration is in the bulb.

Diagnosis of Tulips Poisoning in Horses

Should you notice your horse eat a portion of a tulip and/or the bulb itself, you will want to contact your veterinarian. Knowing what plant your horse ingested that may be leading to his symptoms will be helpful to your veterinarian, therefore it will be a good idea to take a sample of the plant and bulb when your horse is examined. If you did not notice your horse consuming any plant, your veterinarian will examine your horse and discuss with you any possible opportunities that your horse may have had to ingest a plant that may have been toxic to him. 

Your veterinarian will also ask for information regarding any medications or supplements your horse is currently taking to be sure they are not responsible for any issues your horse is experiencing, as well as to have the information needed to develop a treatment plan. A complete blood count, biochemistry profile and urinalysis may be conducted.

Treatment of Tulips Poisoning in Horses

Should your horse ingest part of a tulip or its bulb, treatment will involve supportive therapy for the symptoms he is experiencing. Depending on the severity of the toxicity, your equine may need to be hospitalized. Your veterinarian will look to help your horse eliminate the poison and avoid absorbing any more of the poisonous material. This will be done by the use of activated charcoal. In some cases, fluid therapy will be added to help flush the kidneys and liver. Rinsing his mouth may also be helpful, along with blood pressure and ECG monitoring in more severe cases.

Recovery of Tulips Poisoning in Horses

Your horse will benefit from some down time while he recovers from tulip poisoning. The prognosis for your horse will depend on how much of the toxin he consumed, how long between when the toxin was consumed and treatment began, and how severe his symptoms are. Depending on the extent of the toxicity your horse experienced, your veterinarian may request follow up appointments and additional testing to monitor his recovery. It is important that you follow the guidance of your veterinarian to ensure the best outcome for your horse.